[Skip to Content]
[Skip to Content Landing]
Article
May 1966

Activation of Systemic Lupus Erythematosus by Drugs

Author Affiliations

BROOKLYN, NY

From the Department of Medicine, Maimonides Hospital of Brooklyn, and the departments of medicine and environmental medicine and community health, State University of New York Downstate Medical Center, Brooklyn.

Arch Intern Med. 1966;117(5):620-626. doi:10.1001/archinte.1966.03870110012003
Abstract

SYNDROMES with clinical, laboratory, and anatomical features identical with those of systemic lupus erythematosus have been reported after administration of certain drugs. A list of agents which have been implicated is contained in Table 1. The drugs listed do not seem to have a single common denominator either chemically or pharmacologically. With the exception of penicillin, they do have in common the feature that in each case, systemic lupus erythematosus has followed use of the drug in high dosages for periods in excess of two months.

The present study represents an attempt to determine what importance prior intensive drug therapy might have in the development of signs and symptoms of systemic lupus erythematosus.

Methods and Materials 

General Plan.  —Case records of patients diagnosed clinically as having systemic lupus erythematosus SLE were examined from the point of view of symptoms, diagnosis, and therapy administered before onset of systemic lupus erythematosus.Records

References
1.
For antituberculosis drugs, a rough guess can be made: The annual incidence of tuberculosis in New York City (Health Department figures) is 15/ 100,000. If all of these are treated, and if treatment averages one year in duration, and if the annual incidence of SLE due to antituberculosis drugs is 1.5% of all SLE cases (Table 3), and if the annual incidence of SLE is 1/100,00038 then the rate for induction of SLE by antituberculosis therapy works out to 0.1%.
2.
Miescher, P., and Delacretaz, J.:  Demonstration d'un phénomène L.E. positif dans deux cas d'hypersensibilité medicamenteuse ,  Schweiz Med Wschr 83: 536, 1953.
3.
Walsh, J.R., and Zimmerman, H.J.:  The Demonstration of L.E. Phenomenon in Patients With Penicillin Hypersensitivity ,  Blood 8:65, 1953.
4.
Dustan, H.P.; Taylor, R.D.; and Corcoran, A.C.:  Rheumatic and Febrile Syndrome During Prolonged Hydralazine Treatment ,  JAMA 154:23, 1954.Crossref
5.
Perry, H.M., and Schraeder, H.D.:  Syndrome Simulating Collagen Disease Caused by Hydralazine (Apresoline) ,  JAMA 154:670, 1954.Crossref
6.
Posey, E.L., and Stephenson, S.L.:  Syndrome Resembling Disseminated Lupus Occurring During Apresoline Therapy ,  Mississippi Doctor 32:43, 1954.
7.
Reinhardt, D.J., and Waldron, J.M.:  Lupus Erythematosus Syndrome Complicating Hydralazine Therapy ,  JAMA 155:1491, 1954.Crossref
8.
Shackman, N.H.; Swiller, A.I.; and Morrison, M.:  Syndrome Simulating Acute Disseminated Lupus Appearing After Hydralazine (Apresoline) Therapy ,  JAMA 155:1492, 1954.Crossref
9.
Henn, M.J., et al:  Acute Systemic Syndrome From Hydralazine Hydrochloride ,  Arch Intern Med 95:857, 1955.Crossref
10.
Dammin, G.J.:  Hydralazine Reaction: Case With L.E. Cells Antemortem and Postmortem, and Pulmonary, Renal, Splenic and Muscular Lesions of Disseminated Lupus Erythematosus ,  J Lab Clin Med 46:806, 1955.
11.
Comens, P., and Schroeder, H.A.:  L.E. Cell as Manifestation of Delayed Hydralazine (Phthalazine Derivative) Intoxication ,  JAMA 160:1134, 1956.Crossref
12.
Ogryzlo, M.A.:  The Lupus Erythematosus Cell Reaction ,  Canad Med Assoc J 75:980, 1956.
13.
Erickson, J.G., et al:  Rheumatoid and Lupus-Like Syndromes: Complications of Hydralazine (Apresoline) Therapy for Hypertension ,  Arch Derm 74:640, 1956.Crossref
14.
Lindqvist, T.:  Lupus Erythematosus Disseminatus After Administration of Mesantoin: Report of Two Cases ,  Acta Med Scand 158:131, 1957.Crossref
15.
Siguier, F., et al:  A propos des collagenoses: VI. A propos d'un cas de lupus érythemateux aigu disseminé, consecutif à l'administration thérapeutique prolongée d'hydralazine ,  Bull Soc Med Hop Paris 73:989, 1957.
16.
Ruppli, H., and Vossen, R.:  Side-Effect of Hydantoin Therapy in the Framework of Visceral Lupus Erythematosus ,  Schweiz Med Wschr 87:1555, 1957.
17.
Domz, C.A.; Mc Namara, D.H.; and Holzapfel, H.F.:  Tetracycline Provocation in Lupus Erythematosus ,  Ann Intern Med 50:1217, 1959.Crossref
18.
Popkhristov, P., and Kapnilov, S.:  Streptomycin, a Factor Responsible for the Provocation and Exacerbation of Lupus Erythematosus: Clinical Observations ,  Suvr Med (Sofiia) 10:81, 1959.
19.
Lenzner, J.A.:  Disseminated Lupus Erythematosus Following Administration of Penicillin ,  Bull Fillmore Hosp 6:100, 1959.
20.
Blehova, B., et al:  Lupus Erythematosus or a Disease Simulating Lupus Erythematosus Following Triantoin Therapy ,  Cesk Pediat 14:654, 1959.
21.
Hildret, E.A.; Biro, C.E.; and Mc Creary, T.A.:  Persistence of the "Hydralazine Syndrome,"  JAMA 173:657, 1960.Crossref
22.
Shulman, L.E., and Harvey, A.M.:  Nature of Drug Induced Systemic Lupus Erythematosus ,  Arthritis Rheum 3:464, 1960.
23.
Rallison, M.L., et al:  Lupus Erythematosus and Stevens-Johnson Syndrome Occurrence as Reactions to Anticonvulsant Medication ,  Amer J Dis Child 101:725, 1961.Crossref
24.
Bickers, J.N., et al:  Hypersensitivity Reaction to Antituberculosis Drugs With Hepatitis, Lupus Erythematosus Phenomenon and Myocardial Infarction ,  New Eng J Med 265:131, 1961.Crossref
25.
Rallison, M.L.; O'Brien, J.; and Good, R.A.:  Severe Reactions to Long Acting Sulfonamides: Erythema Multiforme Exudativum and Lupus Erythematosus Following Administration of Sulfamethoxypyridazine and Sulfadimethoxine ,  Pediatrics 28: 908, 1961.
26.
Alexander, S.:  Lupus Erythematosus in Two Patients After Griseofulvin Treatment of Trichophyton Rubrum Infection ,  Brit J Derm 74:72, 1962.Crossref
27.
Benton, J.W., et al:  Systemic Lupus Erythematosus Occurring During Anticonvulsive Drug Therapy ,  JAMA 180:115, 1962.Crossref
28.
Ladd, A.T.:  Procainamide-Induced Lupus Erythematosus ,  New Eng J Med 267:1357, 1962.Crossref
29.
Heine, W.I., and Friedman, H.:  Hydralazine Induced Lupus Erythematosus Associated With Possible Anti-Hydralazine Antibody ,  J Einstein Med Cent 10:193, 1962.
30.
Jacobs, J.C.:  Systemic Lupus Erythematosus in Childhood ,  Pediatrics 32:257, 1963.
31.
Zingale, S.B., et al:  Drug-Induced Lupus-Like Syndrome ,  Arch Intern Med 112:63, 1963.Crossref
32.
Vachtenheim, J.:  Methylthiouracil as a Provocative Factor in Systemic Lupus Erythematosus ,  Cas Lek Cesk 102:1413, 1963.
33.
Best, M.M.:  A Lupus-Like Syndrome Following Propylthiouracil Administration ,  J Kentucky Med Assoc 62:47, 1964.
34.
Hahn, A.:  Systemic Lupus Erythematosus Associated With Procainamide Therapy ,  Missouri Med 61:19, 1964.
35.
De Marco, P., et al:  Disseminated Lupus Erythematosus in a 28-Month-Old Infant With Onset During Hydralazine Therapy ,  Clin Pediat 3:308, 1964.Crossref
36.
Colman, R.W., and Sturgill, B.C.:  Lupus-like Syndrome Induced by Procaine Amide ,  Arch Intern Med 115:214, 1965.Crossref
37.
Alarcon-Segovia, D., et al:  Lupus Diathesis and the Hydralazine Syndrome ,  New Eng J Med 272:462, 1965.Crossref
38.
Siegel, M., et al:  Epidemiology of Systemic Lupus Erythematosus: Time Trend and Racial Differences ,  Amer J Public Health 54:33, 1964.Crossref
39.
Siegel, M., et al:  The Epidemiology of Systemic Lupus Erythematosus: Preliminary Results in New York City ,  J Chron Dis 15:131, 1962.Crossref
40.
Leonhardt, T.:  Familial Hypergammaglobulinemia and Systemic Lupus Erythematosus ,  Lancet 2:1200, 1957.Crossref
41.
Holman, H., and Deicher, H.R.:  The Appearance of Hypergammaglobulinemia, Positive Serologic Reactions for Rheumatoid Arthritis and Complement Fixation Reactions With Tissue Constituents in the Sera of Relatives of Patients With Systemic Lupus Erythematosus ,  Arthritis Rheum 3: 244, 1960.
×